Alert archive / Wyoming / Special Weather Statements in 2014

Special Weather Statement, NWS Riverton, WY

August 18, 2014Hot Springs County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 18, 2014, 2:21 PM MDT for Hot Springs County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 2:21 PM MDT (20:21 UTC)
Expired
Aug 18, 2014, 3:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 76 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WWUS85 KRIW 182021
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT MON AUG 18 2014

WYZ005>007-182100-
OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN
WY-SOUTHWEST BIG HORN BASIN WY-
221 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHAKIE AND CENTRAL HOT
SPRINGS COUNTIES UNTIL 300 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY JCT 170 AND 174...OR 20 MILES WEST OF
THERMOPOLIS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MISSOURI FLAT RD AROUND 235 PM MDT.
STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND 120 AROUND 245 PM
MDT.
U.S. HWY 20/789 MILE MARKER 140...LUCERNE AND KIRBY AROUND 300 PM
MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4388 10805 4355 10802 4360 10868 4378 10872
TIME...MOT...LOC 2021Z 261DEG 22KT 4370 10857

$$

BRANHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:36 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 11:36 AM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1136 AM MDT MON AUG 18 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

WV IMAGERY SHOWING SLOW TRANSITION TO MODEST NW FLOW ACROSS
WY...WITH RIDGING WEST AND EXPANDING TROF WEST OF THAT. SRN PORTION
OF ANOTHER WEAK UPR WAVE...ASSOCIATED WITH DEEP UPR TROF OVR S CNTRL
CANADA...WASHING OVR THE FA THIS EVENING WITH A FEW LIGHT
SHRA/ISOLATED TS AROUND. UPR HIGH OVR FOUR CORNERS. CURRENT SFC
PATTERN CONTINUES DIFFUSE HIGH PRESSURE FIELD OVR THE FA W/ SFC LOWS
TO THE SE AND SW OF WY.

TODAY...TRANSITION TO UPR DIRTY RIDGING WITH WY UNDER INCREASINGLY
NW FLOW WITH SOME MODEST MID LVL MOISTURE RETURNING FROM THE EPAC
AND OVR THE CWA...INCREASING PWS BY SOME 50 PERCENT OVR THOSE ON
SUNDAY. ISOLATED TO SCATTERED PRECIP CHCS PRIMARILY OVER THE
MOUNTAINS AND HILLS BY THE AFTERNOON. WITH LOW PRESSURE BUILDING
INTO S/SW WY...LL FLOW WILL BE UPSLOPE AND OUT OF THE N/NE ACROSS
MUCH OF THE AREA E OF THE DIVIDE...MORE WRLY W OF THE DIVIDE...
WHILE THE UPR FLOW REMAINS OUT OF THE W TO NW AND INCREASING IN
SPEED. DEEP SHEAR VALUES WILL THEREFORE INCREASE TO ABOVE 30-35 KTS
IN AREAS ACROSS THE ZONES E OF THE DIVIDE. HOWEVER DEEP MOISTURE
WILL NOT BE PRESENT YET...HOLDING OFF UNTIL TUESDAY...KEEPING MOST
SOUNDINGS W/ DRY LOWER LVLS. SO WHILE SOME STORMS WILL TRY TO WEAKLY
ORGANIZE...MOST LIKELY THE MAIN RESULT WILL BE IN PRODUCING A FEW
STRONGER WIND GUSTS...WITH SOME SMALL HAIL IN STORMS MAINLY OVR THE
NRN MOUNTAINS.

TUESDAY...UPR RIDGING AND NW FLOW OVR THE FA WILL GET BUSTED THRU
THE DAY WITH THE ARRIVAL OF A RELATIVELY STRONG UPR WAVE BEING
SQUEEZED OUT THRU THE INTERACTION OF THE CONUS LOW P TROF AND THE
UPR HIGH OVR THE SRN ROCKIES. THE SFC WILL RESPOND W AND
DEVELOPING/EVOLVING SFC LOW ENTERING THE STATE FROM THE S/SE WITH A
SFC BOUNDARY/TROF EXTENDING FROM S CNTRL TO N CNTRL WY. A DEEPER LEE
SIDE LOW WILL BE SPINNING UP IN E CNTRL CO. THE POSITIONING OF ALL
THESE UPR AND LWR PRESSURE FIELDS WILL HELP (RE)DIRECT MONSOONAL
MOISTURE BACK INTO THE STATE. ALL BECOMES MAXIMIZED BY LATE
AFTERNOON AND THRU THE OVERNIGHT PERIOD WITH PRECIP CHCS INCREASING
ACCORDINGLY. A FEW STRONGER STORMS MAY BE FOUND TUE AFTERNOON OVR
THE ERN COUNTIES THAT CAN TAKE ADVANTAGE OF MAX WARMING AHEAD OF THE
INCREASING CLOUDS...E TO SE FLOW INTO THE AREA AND REASONABLE DEEP
SHEAR. A FEW OF THESE STORMS COULD PRODUCE STRONG WINDS AND MARGINAL
SVR HAIL EARLY...BECOMING HEAVY RAIN PRODUCERS LATER IN THE EVENING.
ELSEWHERE...THRU THE EVENING AND OVERNIGHT...ATMOSPHERE BECOMES
INCREASINGLY TROPICAL WITH PERIODS OF HEAVY RAIN AND MORE ISOLATED
THUNDER...ESPECIALLY ACROSS THE WRN TO CNTRL ZONES. A FLASH FLOOD
WATCH MAY NEED TO BE ISSUED FOR PORTIONS OF THE FA...PARTICULARLY
FOR FAVORED TERRAIN LOCATIONS IN THE WRN MOUNTAINS...FOR TUE THRU
WED MORNING PERIOD...AS RAINFALL TOTALS MAY FALL INTO INTO THE 1 -3
IN CATEGORY...IT JUST DEPENDS ON HOW FAST IT FALLS. WILL CONTINUE TO
MONITOR FOR THIS POSSIBILITY.

WEDNESDAY...POST FRONTAL W/ THE UPR WAVE THAT CAUSED THE PREVIOUS
WET WEATHER ON THE WAY OUT AND INTO THE NRN PLAINS.
HOWEVER...MOISTURE...BOTH RESIDUAL AND MONSOONAL...WILL CONTINUE
ACROSS THE STATE W/ ANOTHER BUT WEAKER UPR LVL SW SWINGING OUT
ACROSS THE FA LATE IN THE DAY FROM W TO E...SETTING THE STAGE FOR
ANOTHER ROUND OF SHOWERS AND ISO THUNDER...PARTICULARLY OVR THE
W/NW/AND N FA. COLDER TEMPS BY WED NIGHT MAY ALLOW FOR SOME LIGHT SNOW
SHOWERS OVR THE HIGHER MOUNTAINS IN YELLOWSTONE ABOVE 11K FT...WITH
LITTLE TO NO ACCUMULATION.

.LONG TERM...THURSDAY THROUGH MONDAY

MEDIUM RANGE PERIOD WILL BE DOMINATED BY AN EXPECTED TROUGH THAT
COVERS WRN CANADA DOWN INTO THE NRN AND AT TIMES CENTRAL ROCKIES.
THE TIMING AND DETAILS VARY GREATLY BETWEEN MODELS AND MODEL RUNS.
THE BIGGER PICTURE IS FAIRLY CLOSE BUT THE TIMING OF THE
INDIVIDUAL SHORTWAVES THAT DROP INTO THE MEAN TROUGH VARY GREATLY
WHICH HAS A SIGNIFICANT IMPACT ON THE WEATHER ACROSS OUR AREA FROM
DAY TO DAY.

ON THURSDAY...ALL THE MODELS HAVE A SHORTWAVE IMPACTING AT LEAST
THE WRN AND NRN SECTIONS. THE GFS HAS SOME ENERGY MOVING UP AROUND
THE MONSOONAL RIDGE WHICH WOULD BRING A CHANCE OF SHOWERS/TSTMS IN
AT LEAST THE SERN ZONES IF THAT COMES TO FRUITION. HIT THE NRN AND
WRN SECTIONS THE HARDEST FOR NOW WITH MORE ISOLD COVERAGE ELSEWHERE.
ON FRIDAY...FRONTAL BOUNDARY FROM THE THURSDAY SYSTEM IS EXPECTED
TO HANG ACROSS THE NORTH WITH MORE POTENTIAL ENERGY SWINGING
ACROSS FROM THE WEST. LEAVING THE HIGHER SCT POPS ACROSS THE NORTH
AND WEST WITH MORE ISOLATED TO NIL COVERAGE THE FURTHER SOUTH YOU GO.
ON SATURDAY...THE GFS KEEPS THE FRONTAL BOUNDARY ACROSS THE FAR N
AND NERN ZONES WITH ONLY WEAK ENERGY SKIMMING MAINLY THE NORTH.
THE GEM AND ECMWF HOWEVER HAVE THE MAIN TROUGH SWINGING ACROSS
BEFORE RELOADING AGAIN FOR EARLY NEXT WEEK. THESE SOLUTIONS WOULD
BRING A MUCH HIGHER CHANCE OF PCPN AND CONSIDERABLY COOLER TEMPERATURES.
STICKING CLOSE TO A MODEL BLEND FOR NOW WITH SUCH VARYING SOLUTIONS.
THE UNCERTAINTY CONTINUES INTO EARLY NEXT WEEK WITH THE GFS
SWINGING THE WHOLE TROUGH THROUGH WITH A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS SUNDAY FOLLOWED BY SHARPLY COOLER/COLDER
UNSETTLED WX ON MONDAY. THE GEM HAS A NW FLOW WITH NO SIGNIFICANT
DISTURBANCES WHILE THE ECMWF DIGS SIGNIFICANT ENERGY INTO THE
PACNW AGAIN SUNDAY BEFORE STALLING IT OUT OVER ID ON MONDAY.
CONFIDENCE LOW THIS FAR OUT BUT WENT WITH MAINLY WRN AND NRN POPS
SUNDAY AND THEN ALL AREAS MONDAY WITH TEMPERATURES BEING A GENERAL
MODEL BLEND. WILL LOOK AT THE TRENDS AGAIN TONIGHT AND SEE IF WE
CAN DETERMINE THE CORRECT SOLUTION TO LEAN MORE TOWARDS.

&&

.AVIATION.../18Z ISSUANCE/

A SURGE OF MOISTURE ACROSS WESTERN AND CENTRAL WYOMING THIS
AFTERNOON WILL BE ABLE TO INITIATE SOME SHOWER AND THUNDERSTORM.
ACTIVITY IS ANTICIPATED ACROSS MUCH OF THE FORECAST AREA...WITH
VCSH/VCTS INCLUDED AT MOST TERMINALS THROUGH 03Z. THE MOUNTAINS
LOOK TO BE FAIRLY SUSCEPTIBLE TO DEVELOPMENT THIS AFTERNOON...WITH
STORMS CREATING SOME MOUNTAIN OBSCURATION THROUGH THE EARLY
EVENING. TERMINAL WISE...GUSTY WIND LOOKS TO BE THE PRIMARY THREAT
WITH SHOWER ACTIVITY TODAY. SHOWERS WILL WANE WITH LOSS OF
DAYLIGHT...AND WIDESPREAD VFR CONDITIONS ARE EXPECTED BY 06Z-08Z
THIS EVENING. ANOTHER SURGE OF MOISTURE WILL BEGIN TO MOVE OVER
THE AREA AFTER 12Z TUESDAY...WITH INCREASING AND LOWERING CLOUD
COVER ANTICIPATED.

&&

.FIRE WEATHER...

TODAY WILL SEE IMPROVING FIRE WEATHER CONDITIONS REGION WIDE AS SOME
MOISTURE BEGINS TO HEAD BACK INTO THE FORECAST AREA FROM THE EPAC.
WHILE THE SOUTHERN ZONES WILL STILL REMAIN ON THE DRY SIDE...WINDS
WILL NOT BE AS ROBUST AND GENERALLY WILL REMAIN AT LESS THAN 15
MPH OVER THE DRY AREAS. HOWEVER...THERE WILL BE A SLIGHT CHANCE
FOR AN ISOLATED LATE DAY THUNDERSTORM ACROSS THE SOUTHERN ZONES
WITH SOME DRY LIGHTNING POTENTIAL...SO LOCALIZED/ISOLATED ENHANCED
FIRE DANGER DURING THIS SHORT PERIOD. TUESDAY...MONSOONAL MOISTURE
INFILTRATES THE STATE WITH INCREASING RAINFALL CHANCES STATEWIDE
BY EVENING AS A VIGOROUS UPPER LEVEL DISTURBANCE HELPS IN
TRANSFORMING THE NEW AVAILABLE MOISTURE INTO PRECIPITATION THAT
WILL REACH THE GROUND. WEDNESDAY WILL KEEP COOLER MOIST CONDITIONS
AROUND...ALONG WITH LOW FIRE DANGER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...SKRBAC
AVIATION...BRANHAM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Aug 18, 5:00 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON AUG 18 2014

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS IN THE
AFTERNOON AND EVENING...SOME WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...SCATTERED THUNDERSTORMS INCREASING THROUGH
THE AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS IN
JOHNSON AND NATRONA COUNTY COULD BECOME STRONG WITH GUSTY WINDS AND
SMALL HAIL. HEAVY RAIN POSSIBLE BY TUESDAY NIGHT.

THURSDAY THROUGH SATURDAY...SCATTERED MOUNTAIN THUNDERSTORMS
EACH AFTERNOON AND EVENING WITH MORE ISOLATED THUNDERSTORMS
ELSEWHERE.

SUNDAY...ISOLATED MAINLY MOUNTAIN THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 18, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT MON AUG 18 2014

WYZ005>007-182100-
OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN
WY-SOUTHWEST BIG HORN BASIN WY-
221 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHAKIE AND CENTRAL HOT
SPRINGS COUNTIES UNTIL 300 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY JCT 170 AND 174...OR 20 MILES WEST OF
THERMOPOLIS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MISSOURI FLAT RD AROUND 235 PM MDT.
STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND 120 AROUND 245 PM
MDT.
U.S. HWY 20/789 MILE MARKER 140...LUCERNE AND KIRBY AROUND 300 PM
MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4388 10805 4355 10802 4360 10868 4378 10872
TIME...MOT...LOC 2021Z 261DEG 22KT 4370 10857

BRANHAM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:59 PM MDTSpecial Weather StatementRIWHot Springs31 min
Aug 18, 3:33 PM MDTSpecial Weather StatementRIW42 min
Aug 18, 4:01 PM MDTSevere Thunderstorm WarningRIWBig Horn, Hot Springs, Park29 min
Aug 18, 4:27 PM MDTSevere Thunderstorm WarningRIWBig Horn, Hot Springs, Park, Washakie33 min

Nearby

Special Weather Statements in Wyoming, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.